This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
In response to the letter from David Daoud et al, I am pleased that the connection between cancer chemotherapy and pigmented nail bands is being appreciated by others. These changes are very common regardless of which antimitotic agents are used. One only has to look for them.I stated in the article that I had not seen nail bands when only single drugs were administered. However, since publication, I have encountered several examples in patients taking fluorouracil alone. In addition, I now have observed several patients with vertical bands (Figure) that appeared during chemotherapy. An occasional patient will have both horizontal and vertical bands, giving a striking cross-like effect. However, the most interesting phenomenon I have seen is a rapidly appearing deep blue color involving the entire surface of all of the nails. This has occurred in two patients, one receiving a combination of cyclophosphamide, vincristine, procarbazine, and
Nixon DW. Alteration in Nail Pigment After Chemotherapy-Reply. Arch Intern Med. 1977;137(9):1259. doi:10.1001/archinte.1977.03630210125037
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.